Alabama, 2001

Damaging Wind in Alabama, June 3, 2001

June 3, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 3, 1:31 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 1:31 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
231 PM CDT SUN JUN 03 2001

SURFACE ANALYSIS INDICATES SURFACE BOUNDARY LOCATED OVER COLUMBUS MS
TO NEAR BIRMINGHAM TO GADSDEN. NORTH OF FRONT AN AREA OF
THUNDERSTORMS MOVING EAST ACROSS TN VALLEY. THIS AREA OF STORMS HAD
MOVED ACROSS SOUTHERN TN AND SPREAD CLOUDS ACROSS NORTHERN ALABAMA.
RADARS INDICATING NOTHING BACK BEHIND THIS AREA AND WILL BASE 1ST
PERIOD POPS THIS AREA MAINLY ON RADAR AT ISSUANCE. ALONG AND SOUTH OF
BOUNDARY...WHERE ATMOSPHERE IS MOIST AND UNSTABLE...LACK OF CLOUDS
ALLOWED FOR GOOD WARMING. TEMPERATURES IN THIS AREA IN THE UPPER 70S
AND 80S. HAVE ALREADY ISSUED SEVERAL WARNINGS FOR THIS AREA.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS RUN.
UPPER LOW OVER GREAT LAKES SLIDES EAST OVER NEW ENGLAND BY MIDDAY
MONDAY AND ALONG CANADIAN COAST BY TUESDAY. SEVERAL IMPULSES MOVE
NORTHWARD OUT OF THE GULF ACROSS PORTIONS OF ALABAMA. SURFACE
BOUNDARY WILL SLOWLY LIFT NORTHWARD OVERNIGHT. BY MONDAY SURFACE HIGH
PRESSURE SETS UP OFF THE SOUTHEAST COAST AND PUMPS GOOD GULF MOISTURE
INTO FORECAST AREA. WITH MOISTURE...INSTABILITY IN PLACE...SCATTERED
THUNDERSTORMS WILL FIRE IN THE AFTERNOON AND EVENING THROUGH
WEDNESDAY. NEXT FRONT MOVES THROUGH THE AREA ON THURSDAY.

HSV 066/083 068/083 067 4434
BHM 068/087 070/083 069 8445
MGM 070/090 071/086 071 5435

.BHM...NONE.

83

In the hours before

Special weather statement, Jun 3, 10:40 AM CST, 4 hours 55 minutes before
ALZ001>038-040>050-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT SUN JUN 3 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A FRONTAL BOUNDARY REMAINS ACROSS NORTHERN ALABAMA FROM RUSSELLVILLE
TO HARTSELLE TO FORT PAYNE. THIS FRONT WILL CONTINUE TO SLOWLY MOVE
NORTHWARD DURING THE AFTERNOON. PORTIONS OF NORTH ALABAMA...IN THE
VICINITY OF THIS FRONT...IS WHERE SHOWERS AND THUNDERSTORMS WILL
LIKELY OCCUR THIS AFTERNOON AND EVENING AS A DISTURBANCE ALOFT MOVE
ACROSS THE REGION. A FEW STORMS MAY BECOME SEVERE WITH FREQUENT
LIGHTENING...LARGE HAIL AND GUSTY WINDS POSSIBLE.

ACROSS THE REST OF THE STATE...THE ATMOSPHERE REMAINS VERY
UNSTABLE...BUT CERTAIN PARAMETERS ARE NOT COMING TOGETHER FOR
ORGANIZED SEVERE WEATHER. ISOLATED STORMS MAY BE POSSIBLE THIS
AFTERNOON...AS ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE AND
DAYTIME TEMPERATURES RISE TO NEAR 90. A LACK OF LOW LEVEL
CONVERGENCE LOOKS TO BY THE LIMITING FACTOR FOR STORMS...BUT IF ANY
DEVELOP THEY COULD QUICKLY BECOME SEVERE WITH STRONG DAMAGING WINDS
AND HAIL.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOjULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 4
MONTGOMERY IS 5
Local storm report, Jun 3, 1:53 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

140 PM     SPRINGVILLE               AL   WIND DAMAGE
06/03/01   ST. CLAIR                      A FEW TREES WERE BLOWN
                                          DOWN BETWEEN SPRINGVILLE
                                          AND ODENVILLE.

157 PM     FORT PAYNE                AL   1.00 INCH HAIL
06/03/01   DEKALB                         QUARTER SIZE HAIL WAS
                                          OBSERVED ON THE NORTH
                                          SIDE OF FORT PAYNE.

200 PM     FAYETTE                   AL   0.75 INCH HAIL
06/03/01   FAYETTE                        DIME SIZE HAIL REPORTED
                                          JUST SOUTH OF FAYETTE.

225 PM     DUKE                      AL   1.75 INCH HAIL
06/03/01   CALHOUN                        GOLF BALL SIZE HAIL WAS
                                          OBSERVED ON HIGHWAY 204
                                          NEAR DUKE.

239 PM     DUKE                      AL   0.88 INCH HAIL
06/03/01   CALHOUN                        NICKEL SIZE HAIL WAS
                                          REPORTED JUST EAST OF
                                          DUKE.

240 PM     WEST POINT                AL   0.88 INCH HAIL
06/03/01   CULLMAN                        NICKEL SIZE HAIL FELL IN
                                          NORTHERN CULLMAN COUNTY
                                          NEAR WEST POINT AND
                                          BATTLEGROUND.
Local storm report, Jun 3, 2:22 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

240 PM     LAFAYETTE                 AL   0.75 INCH HAIL
06/03/01   CHAMBERS                       DIME SIZE HAIL WAS
                                          REPORTED WEST OF
                                          LAFAYETTE AND IN THE
                                          CITY.

257 PM     GADSDEN                   AL   0.75 INCH HAIL
06/03/01   ETOWAH                         DIME SIZE HAIL WAS
                                          REPORTED ON THE EAST SIDE
                                          OF GADSDEN.

300 PM     LANETT                    AL   0.75 INCH HAIL
06/03/01   CHAMBERS                       DIME SIZE HAIL WAS
                                          OBSERVED FROM LAFAYETTE
                                          TO LANETT.

311 PM     JASPER                    AL   0.88 INCH HAIL
06/03/01   WALKER                         NICKEL SIZE HAIL WAS
                                          REPORTED NORTH OF HIGHWAY
                                          78 NEAR JASPER.

316 PM     FOURNEY                   AL   1.75 INCH HAIL
06/03/01   CHEROKEE                       GOLF BALL SIZE HAIL WAS
                                          REPORTED IN FOURNEY.
Local storm report, Jun 3, 2:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

132 PM     LIPSCOMB                  AL   0.75 INCH HAIL
06/03/01   JEFFERSON                      DIME SIZE HAIL FELL ALONG
                                          INTERSTATE 459 AND
                                          HIGHWAY 52 NEAR
                                          BESSEMER.

310 PM     WARRIOR                   AL   WIND DAMAGE
06/03/01   JEFFERSON                      TREES AND POWER LINES
                                          WERE BLOWN DOWN IN
                                          WARRIOR.

330 PM     QUINTON                   AL   0.75 INCH HAIL
06/03/01   WALKER                         DIME SIZE HAIL REPORTED
                                          ALONG THE WARRIOR RIVER
                                          NEAR QUINTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
June 3, 3:35 PM CST to 3:45 PM CST
Where
St. Clair County, Whitney
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.867, -86.300

Scattered trees were blown down from Whitney to Ashville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250193.